Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 30, 2021Wilson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 30, 2021, 1:49 PM EDT for Wilson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 1:49 PM EDT (17:49 UTC)
Expired
Jul 30, 2021, 2:15 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2048 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS82 KRAH 301749
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
149 PM EDT Fri Jul 30 2021
 
NCZ027-028-043-301815-
Edgecombe NC-Nash NC-Wilson NC-
149 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...SOUTHWESTERN
EDGECOMBE AND WILSON COUNTIES UNTIL 215 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 11 miles south of Nashville, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Wilson, Elm City, Bailey, Sharpsburg, Pinetops, Lucama, Middlesex,
Stantonsburg, Black Creek and Macclesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3579 7748 3576 7752 3557 7782 3559 7782
      3558 7790 3562 7804 3577 7821 3593 7813
      3580 7745
TIME...MOT...LOC 1748Z 286DEG 20KT 3580 7797 

$$

Kren

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 30, 11:38 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 30, 11:38 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1138 AM EDT Fri Jul 30 2021

.SYNOPSIS...
Beneath occasionally perturbed northwesterly flow aloft, a pre-
frontal trough and surface cold front will move southeast across
central NC this afternoon and early tonight. The front will then
stall and waver over the Carolinas through the weekend into the
middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM Friday...

A cold front currently stretches from near the MD/PA border SW into
WV and northern KY. Ahead of this front, a prefrontal trough is
currently moving through central NC, with the axis draped across the
northern Piedmont from about HNZ to HBI. To the west of this axis,
surface winds are turning northwesterly, and this downslope flow is
helping to advect drier air with dew points in the mid-to-upper-60s
now at INT/GSO. Thus dew points this afternoon may be a bit lower
than initially thought across the region. In addition, mid and high
level clouds from the remains of a convective cluster over eastern
TN have spread into NC, keeping temperatures a few degrees lower
than forecast at this time across the south. While temperatures
should quickly jump once the clouds exit, the latest HRRR is maybe a
degree or two cooler for highs today in the south, and updated
forecast highs there similarly. Forecast highs are still 94-97, but
this combined with the aforementioned lower dew points look to keep
maximum heat indices more in the 100-105 range. This still warrants
a Heat Advisory as we have had three consecutive days with heat
indices this high, and the same heat safety precautions are still
advised.

Besides the heat, the SPC has placed much of central NC outside of
the far NW Piedmont in a marginal risk for severe storms this
afternoon and evening. The latest CAMS continue to look relatively
unimpressive in terms of both coverage and intensity. However,
surface heating will still support MLCAPE in the 1000-2000 J/kg
range, and mid-level flow while not great will still be in the 25-35
kt range. Thus continue slight to low chance POPs across the area,
highest in the south and east where moisture and instability will be
greatest. The main threat with any storms will be damaging wind
gusts.

Any storms should diminish after sunset, but a few showers could
linger in the far SE overnight. As the cold front moves through late
tonight, winds will turn NNE, advecting lower dew points into the
area. Lows tonight will be in the upper-60s to mid-70s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 345 AM Friday...

The models suggest a synoptic shortwave trough will amplify sharply
sewd across ON and the upr Great Lakes this period, amidst cyclonic
flow around a broad trough centered over QC. Convectively-enhanced
perturbations, including a primary one related to an MCS near UNR
this morning, will slightly precede the synoptic trough and migrate
across the OH Valley, cntl Appalachians, and middle Atlantic. While
the passage of these waves will result in periods of weakly falling
mid/upr-level heights and mid-high level cloudiness on Sat, height
falls will be maximized (~20-40 meters at 500 mb), with the
strongest and most-focused forcing for ascent, Sat night.

At the surface, the front that will cross cntl NC this afternoon
and tonight will have stalled from the sern NC coast swwd into cntl
and Upstate SC by the start of the period, with following nely flow
and areas of stratocumulus and weak showers, around a weak high
building across the middle Atlantic early Sat. The front will
subsequently retreat nwd into cntl NC while strengthening through
Sat night, with the approach of an area of low pressure related to
the aforementioned height falls and upstream convection.

Frontogenetical forcing and isentropic ascent across the frontal
zone will likely result in the development of both low overcast and
also an area of showers and storms along and on the immediate cool
side of the retreating front and immediately preceding the surface
wave, which at this time appears most likely from the NC Piedmont
nwd into srn and cntl VA Sat night. Although that convection will be
focused on the cool side of the boundary and may consequently be
slightly elevated, point forecast soundings depict moist neutral
profiles in the boundary layer there, with only weak CINH. As such,
some convection may become rooted near the surface and pose a risk
of all severe hazards owing to unseasonably strong low and deep
layer shear, including 15-20 kts of 0-1 km bulk shear and 200-250
m2/s2 of 0-3 km SRH. Other, more-isolated to widely scattered
convection will be possible in the moist and uninhibited warm sector
south of the front.

It will otherwise be cooler than previous days, with highs ranging
from the mid-upr 80s north to lwr 90s south. Lows Sat night in the
upr 60s to lwr-mid 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 237 AM Thursday...

...Sunday offers a morning thunderstorm threat, then cloudy cooler
across the north and hot south with a large temperature gradient.

...The cooler air spreads south through the region early next week
with periodic rain chances under a unseasonably strong mid/upper
trough for summer.

An unseasonably strong upper level trough is expected to develop
over the Midwest and TN Valley for next week. This will cooler and
unsettled conditions as multiple waves of energy are expected to
rotate around the trough and push across NC through the week. Some
models suggest the heavy rain will be in the east and along the
coast, but still suggest a good soaking this week for much of
central and eastern NC.

At the surface, a cold front will stall near the NC/SC border
Saturday night, then move back northward into eastern NC Sunday
morning as a wave of low pressure tracks along the front. This will
bring a round of showers and possibly some thunderstorms late
Saturday night and Sunday morning. Some of the models suggest a low
end (marginal) severe weather threat near the warm front over
eastern NC Sunday morning. Much more on this potential will be
forthcoming in future forecasts. Once this wave passes Sunday
morning, POP will reduce for a period of time before another wave
approaches early next week. This wave will bring a stronger cold
front into the region Monday, which will likely stall over the SE
zones late Monday into Tuesday. Additional waves are expected to
keep high POP for showers and isolated storms well into the week.

Temperatures Sunday will likely show a large range from near 80 NE
to lower 90s south. Then Monday through Thursday should bring highs
much cooler in the upper 70s to mid 80s N to S. Lows in the mid to
upper 60s Monday through Friday.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 655 AM Friday...

Considerable mid and high level/VFR debris cloudiness from a now-
weakening convective cluster over nern TN will gradually thin and
move south of the forecast area through 15-18Z. Those clouds may
slightly delay the development of scattered to locally numerous
showers and storms that are expected with the approach and passage
of a pre-frontal trough and cold front this afternoon and evening,
with the relative highest probability of occurrence from near RDU
and RWI sewd to FAY between 19Z Fri-02Z Sat. Brief nely low level
flow behind the front may result in a fleeting MVFR ceiling at the
same three sites, and also a light shower, late tonight into
early Sat.

Outlook: The front will retreat nwd and strengthen with the approach
of an area of low pressure from the northwest late Sat night into
Sunday; as this will result in the development of both an area of
IFR-MVFR ceilings and also showers and storms primarily along and on
the immediate cool side of the front, which at this time appears
most likely from the NC Piedmont (INT/GSO/RDU) nwd into srn and cntl
VA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 7 PM EDT Friday for NCZ024>028-040>043-
073>078-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...MWS
LONG TERM...Badgett
AVIATION...MWS
Hazardous weather outlook, Jul 30, 6:27 AM EDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
627 AM EDT Fri Jul 30 2021

NCZ024>028-040>043-073>078-083>086-088-089-311200-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
627 AM EDT Fri Jul 30 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, strong to locally damaging wind gusts will be possible
in scattered afternoon and evening thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms late Saturday night and Sunday may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>023-038-039-311200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Davidson-Randolph-
627 AM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms late Saturday night and Sunday may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
149 PM EDT Fri Jul 30 2021

NCZ027-028-043-301815-
Edgecombe NC-Nash NC-Wilson NC-
149 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...SOUTHWESTERN
EDGECOMBE AND WILSON COUNTIES UNTIL 215 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 11 miles south of Nashville, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Wilson, Elm City, Bailey, Sharpsburg, Pinetops, Lucama, Middlesex,
Stantonsburg, Black Creek and Macclesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3579 7748 3576 7752 3557 7782 3559 7782
      3558 7790 3562 7804 3577 7821 3593 7813
      3580 7745
TIME...MOT...LOC 1748Z 286DEG 20KT 3580 7797

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:18 PM EDTSpecial Weather StatementRAHWilson27 min
Jul 30, 2:43 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson47 min
Jul 30, 3:55 PM EDTSpecial Weather StatementRAHWilson65 min
Jul 30, 5:06 PM EDTSpecial Weather StatementRAHWilson54 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.